Counting factorisations of monomials over rings of integers modulo N
Journal de Théorie des Nombres de Bordeaux, Volume 31 (2019) no. 1, pp. 255-282.

A sharp bound is obtained for the number of ways to express the monomial X n as a product of linear factors over /p α . The proof relies on an induction-on-scale procedure which is used to estimate the number of solutions to a certain system of polynomial congruences. The method also applies to more general systems of polynomial congruences that satisfy a non-degeneracy hypothesis.

Dans cet article, on obtient une majoration optimale du nombre de façons d’écrire le monôme X n comme produit de facteurs linéaires sur /p α . La démonstration utilise une récurrence pour estimer le nombre de solutions d’un certain système de congruences polynomiales. La méthode s’applique également aux systèmes de congruences polynomiales plus généraux qui satisfont une hypothèse de non-dégénérescence.

Received : 2018-08-18
Revised : 2019-02-18
Accepted : 2019-04-08
Published online : 2019-07-29
Classification:  11A07,  11A51
Keywords: Factorising polynomials, congruence equations, Igusa conjecture
     author = {Jonathan Hickman and James Wright},
     title = {Counting factorisations of monomials over rings of integers modulo $N$},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {31},
     number = {1},
     year = {2019},
     pages = {255-282},
     doi = {10.5802/jtnb.1079},
     language = {en},
Hickman, Jonathan; Wright, James. Counting factorisations of monomials over rings of integers modulo $N$. Journal de Théorie des Nombres de Bordeaux, Volume 31 (2019) no. 1, pp. 255-282. doi : 10.5802/jtnb.1079.

[1] Tom M. Apostol Introduction to analytic number theory, Undergraduate Texts in Mathematics, Springer, 1976 | Zbl 0335.10001

[2] Enrico Bombieri Counting points on curves over finite fields (d’après S. A. Stepanov), Séminaire Bourbaki, 25ème année (1972/1973) (Lecture Notes in Mathematics), Springer, 1974, pp. 234-241 | Zbl 0307.14011

[3] Raf Cluckers Igusa and Denef–Sperber conjectures on nondegenerate p-adic exponential sums, Duke Math. J., Tome 141 (2008) no. 1, pp. 205-216

[4] Raf Cluckers Exponential sums: questions by Denef, Sperber, and Igusa, Trans. Am. Math. Soc., Tome 362 (2010) no. 7, pp. 3745-3756

[5] Raf Cluckers Analytic van der Corput lemma for p-adic and F q ((t)) oscillatory integrals, singular Fourier transforms, and restriction theorems, Expo. Math., Tome 29 (2011) no. 4, pp. 371-386

[6] Pierre Deligne La conjecture de Weil. I, Publ. Math., Inst. Hautes Étud. Sci., Tome 43 (1974), pp. 273-307 | Zbl 0287.14001

[7] Jan Denef Report on Igusa’s local zeta function, Séminaire Bourbaki. Volume 1990/91 (Astérisque) Tome 201-203, Société Mathématique de France, 1991, pp. 201-203 | Zbl 0749.11054

[8] Jan Denef; Steven Sperber Exponential sums mod p n and Newton polyhedra, Bull. Belg. Math. Soc. Simon Stevin (2001), pp. 55-63 | Zbl 1046.11057

[9] David Eisenbud Commutative algebra. With a view toward algebraic geometry, Graduate Texts in Mathematics, Tome 150, Springer, 1995

[10] Jonathan Hickman; James Wright An abstract L 2 Fourier restriction theorem (2018) (

[11] Jonathan Hickman; James Wright The Fourier restriction and Kakeya problems over rings of integers modulo N, Discrete Anal., Tome 2018 (2018) no. 11, 11, 54 pages | Zbl 1404.43008

[12] Jun-ichi Igusa Forms of higher degree, Tata Institute of Fundamental Research Lectures on Mathematics and Physics, Tome 59, Tata Institute of Fundamental Research, 1978 | Zbl 0417.10015

[13] Jun-ichi Igusa An introduction to the theory of local zeta functions, AMS/IP Studies in Advanced Mathematics, Tome 14, American Mathematical Society, 2000 | Zbl 0959.11047

[14] Neeraj Kumar; Ivan Martino Regular sequences of power sums and complete symmetric polynomials, Matematiche, Tome 67 (2012) no. 1, pp. 103-117 | Zbl 1246.05165

[15] Ernst Kunz Introduction to commutative algebra and algebraic geometry, Modern Birkhäuser Classics, Birkhäuser/Springer, 1980

[16] Gilles Lachaud; Robert Rolland On the number of points of algebraic sets over finite fields, J. Pure Appl. Algebra, Tome 219 (2015) no. 11, pp. 5117-5136 | Zbl 06448467

[17] Serge Lang; André Weil Number of points of varieties in finite fields, Am. J. Math., Tome 76 (1954), pp. 819-827

[18] Ian Grant Macdonald Symmetric functions and Hall polynomials, Oxford Mathematical Monographs, Clarendon Press, 1995

[19] Sergei A. Stepanov The number of points of a hyperelliptic curve over a finite prime field, Izv. Akad. Nauk SSSR, Ser. Mat., Tome 33 (1969), pp. 1171-1181 | Zbl 0192.58002

[20] Trevor D. Wooley A note on simultaneous congruences, J. Number Theory, Tome 58 (1996) no. 2, pp. 288-297

[21] James Wright Exponential sums and polynomial congruences in two variables: the quasi-homogeneous case (2012) (